Texas, 2020

Funnel Cloud in Texas, May 29, 2020

May 29, 2020 · NWS HGX · 1 event in 1 county or zone

A funnel cloud was observed near the Bolivar Peninsula.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

A funnel cloud was observed near the Bolivar Peninsula.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at May 29, 11:27 AM CST, 2 hours 15 minutes earlier.

Area forecast discussion, May 29, 11:27 AM CST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1227 PM CDT Fri May 29 2020

.AVIATION...

VFR conditions expected for most of the TAF period. SHRA/TSRA
expected to develop over areas across the southern half of the
CWA, which could result in brief periods of MVFR-IFR conditions
over LBX, GLS, and possibly HOU. Otherwise, N winds at 5-10 KTS
today becoming NE tonight into Saturday morning. 24

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      64  88  66  89  67 /   0   0   0   0   0
Houston (IAH)              69  90  67  90  69 /  20   0   0   0   0
Galveston (GLS)            76  85  76  84  77 /  30  10  20  10  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

Aviation/Marine...24

In the hours before

Local storm report, May 29, 1:38 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
238 PM CDT FRI MAY 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0222 PM     WATER SPOUT      11 E BAYOU VISTA        29.35N 94.76W
05/29/2020                   GMZ355             TX   TRAINED SPOTTER

            WATERSPOUT WAS OBSERVED NEAR THE SOUTHERN
            TIP OF THE BOLIVAR PENINSULA.

&&
Special weather statement, May 29, 1:41 PM CST, 1 minute before
Special Weather Statement
National Weather Service Houston/Galveston TX
241 PM CDT Fri May 29 2020

TXZ438-292015-
Galveston Island and Bolivar Peninsula TX-
241 PM CDT Fri May 29 2020

...SPECIAL WEATHER STATEMENT...

At 240 PM CDT, Doppler radar was tracking a strong thunderstorm near
Port Bolivar, or 7 miles northeast of Galveston Pier 21. This storm
was nearly stationary. Public reported a small waterspout from this
storm. Winds of up to 30 mph will be possible with this storm.

Locations impacted include...
Crystal Beach and Bolivar Peninsula.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2935 9474 2939 9478 2949 9467 2943 9460
TIME...MOT...LOC 1940Z 209DEG 4KT 2940 9471

The radar

The Houston radar (KHGX), 37 km away, was scanning. The volume nearest the first event began at 19:40 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Galveston

When
May 29, 1:42 PM CST
Where
Galveston County, 0.69 mi S of Flake
Reported by
Public
Coordinates
29.410, -94.700

A funnel cloud was observed over the Bolivar Peninsula.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 894373.